And so it begins…side effects out of control

We went to USC and were surprised despite the location of the nice facility. Hey, they even had a pianist in the lobby like Nordstroms. Our meeting was the last in the series of meetings and left us feeling not only exhausted, but frustrated. The most positive thing was that this doc read ALL my coffee table book of tests, scans, reports, AND actually put it together like solving a “crime” scene. Only she did not have the full knowledge of what is coming and it wasn’t her job to know. She raved about my doctor about how intelligent he is and what a very kind man he is. This made me feel more comforted to know again how lucky I am. She did speak to us about what she currently has going with patients like me. She mentioned the weekly chemo and explained that weekly chemo is not my last resort, but a chemo infusion administered in the hospital would be the last resort. I became emotional when I explained my goal of seeing Alex graduate from middle school and my dream to see him graduate from high school. She explained that gynecological cancers really “suck” (my words not hers) and the problem or truth is that there is no voice for these cancers because most women don’t live long enough to be “the voice” and most husbands re-marry so that is that. Plus, the truth about drug companies needing to make money on ongoing treatment and the reality of that business is what it is.  She did explain about being hopeful and facing adversity with dignity. All in all, the meeting was somewhat productive, but again we had left with no real plan. So, our plan was for me to begin with the renal cancer drug.

As the days progressed with this new drug, I began to get every side effect listed and a few more. I called the drug company to confirm that my extra side effects were in the 1% of the patients get these. So, I was getting a bit annoyed and had a bit of a pity party for myself. After the party was over, I decided while I was sitting on the sofa hearing about Alex’s day that it was better to be here sitting and hearing than not at all. Pity Party over. I was so exhausted moving from location to location in my house. It was more than a field trip. Last night, I could barely walk due to pain in the feet and barely brush my teeth due to pains in my hands, plus the lovely rash on my face did not even improve my ghostly complexion…I decided to leave messages for my doctor asking to take a reduced dose. I was reminded by Jim that the goal was not to see who can take the most of the drug, but to take the drug on a continual basis to see if it can kill my cancer (without killing me first). My doc responded immediately to reduce the dose. Of course, the meds stay in your system for 48 hours, so I could feel better starting tomorrow. Then, next week back to UCLA for a general exam, plus a few tests to see if this drug is working. I am very hopeful and look forward to the long weekend. So, it continues….since I am in a drug state of mind now, little things are difficult for me to process and things weeks from now are not even in my grasp. I am still taking it day by day. Each day I have to evaluate what is possible to do that day. Unfortunately, this leaves a lot of piles around the house, but we are used to it now. While I face each day with determination to make the most of it, I am hoping that you don’t get caught up in the little stuff. Take it from me, there isn’t enough time for the negativity or for those emotional vampires that suck the life out of you. Each day is so precious and I hope you enjoy yours as much as I enjoy mine.

Advertisements

4 Responses to “And so it begins…side effects out of control”

  1. terry fierle Says:

    I am sorry this week sucked, lol
    Love u Joanie

  2. Linda Kirsch Says:

    Love you Joanie – thinking of you always!

  3. Pendar Says:

    I pray you feel stronger today and are able to enjoy this weekend with your boys. Sending you love, hug and prayers..

  4. Valerie Says:

    Hoping the reduced dose helps reduce your side effects! I promise to make the most of each day too! Thank you for the reminder!! xoxo

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: